RISK OF LACTIC ACIDOSIS WHILE TAKING METFORMIN

A 58-year-old woman who has adult-onset diabetes mellitus, hypertension, and hyperlipidemia was taking simvastatin (Zocor) 40 mg, glyburide (Diabeta) 20 mg, metformin (Glucophage) 850 mg t.i.d., pioglitazone (Actos) 45 mg, losartan (Cozaar) 100 mg, verapamil (Calan SR) one-half a 240-mg tablet daily, clonidine (Catapres) 0.3 mg at bedtime, furosemide (Lasix) 40 mg, and potassium chloride 10 mEq. Recent lab studies revealed cholesterol 150 mg/dL, glucose 60 mg/dL, hemoglobin A1c 7.1% (norm*+al: 4.4-6.4). Her creatinine, which was 1.4 mg/dL in 2000, is now 1.5. A 24-hour urine test showed 500 mg of protein. Because of the creatinine level, the endocrinologist stopped the metformin and started her on insulin. Now her blood sugars are sometimes >200, and she does not like the shots. What is her risk of developing lactic acidosis on metformin?
—Gary M. Freeman, MD, Cicero, N.Y.

This patient’s risk of developing lactic acidosis is low (0.03/1,000 patient-years). However, lactic acidosis can be fatal in up to 50% of patients (Physicians’ Desk Reference. 57th ed. Montvale, N.J.: Thomson PDR; 2001:1082), and reduced kidney function is the most important risk factor for developing lactic acidosis. Given the patient’s history, the metformin needs to be stopped for her safety, despite its efficacy and ease of use. Reassure her that her insulin will eventually be titrated to give her excellent glycemic control without the risk of a potentially fatal complication.
—Susan Kashaf, MD (102-13)

Loading links....
You must be a registered member of Clinical Advisor to post a comment.
close

Next Article in Advisor Forum

Sign Up for Free e-newsletters